GHB Side Effects and Overdose
GHB is classified as a Schedule I controlled substance by the United States Drug Enforcement Administration (DEA), whereas Xyrem is classified as a Schedule III controlled substance. GHB is not considered to have medicinal uses, and it has a high potential for abuse and the development of physical dependence. Xyrem does have identified medicinal uses and can be obtained legally with a prescription, but it also has potential for abuse and the development of physical dependence.
Individuals who abuse GHB typically consist of younger males who attend nightclubs or rave parties and athletes or bodybuilders (due to its reputation for increasing muscle mass and energy, although it is not a steroid). GHB is typically taken orally. It is a light-colored powder or a pure liquid that is clear, tasteless, and odorless.
GHB has been used as a date rape drug because it produces heavy sedation and amnesia in individuals who take it. As a date rape drug, it is typically mixed with alcohol or some other substance.
As a drug of abuse, it is taken for its euphoric-producing effects, mild sedation, ability to increase sociability, and reputed ability as an aphrodisiac.
Online sources reveal that a dose of GHB used for recreational purposes typically costs only $5-$10. In addition, GHB can be manufactured privately with only a few ingredients that are not significantly difficult to obtain, and there are numerous sites that instruct individuals how to manufacture their own GHB. However, as a Schedule I controlled substance, GHB is illegal to manufacture or obtain, and possession of it may result in significant legal issues.
Effects of Taking GHB
Users typically begin to experience the effects of GHB within 15-30 minutes, depending on the amount taken and the purity level of the drug. The effects typically last 3-6 hours. The desired effects for recreational use of GHB include:
- Feelings of euphoria and tranquility
- Increased feelings of empathy and increased sociability
- Increased energy for some
GHB use is associated with the development of physical dependence in chronic users (the development of tolerance and withdrawal). Side effects of GHB abuse, including symptoms of overdose, include:
- Significant respiratory suppression
- Decreased blood pressure
- Decreased heart rate
The difference between a so-called “safe” amount of GHB and the amount that will produce a potential overdose appears to be very small. Overdose from GHB can be indistinguishable from overdose that occurs from other central nervous system depressants. Individuals who overdose on GHB may have taken GHB in combination with alcohol or other drugs. In some cases, the administration of naloxone can reverse the effects of other drugs taken with GHB (especially opiate drugs), but it is ineffective in reducing the overdose effects of GHB. While GHB use has declined since the early 2000s, the number of individuals who are treated for overdose appears to have slightly increased.
Due to the effects that high doses of GHB produce, including respiratory suppression, decreased cardiac functions, seizures, and comatose states, individuals who overdose on this drug are at risk for severe organ or brain damage. There are also fatalities occurring from GHB overdose on record.
Who Is at Risk for Overdosing on GHB?
Based on the demographic that typically uses the drug, the first high-risk group for overdosing on GHB includes young males who attend nightclubs or rave parties. The second high-risk group includes young male bodybuilders. A potential high-risk group for unintentional overdose includes females who attend nightclubs or rave parties (e.g., potential date rape victims).
In addition, because it appears that the difference between a “safe” does and a dose that may result in overdose may be quite small, first-time users of GHB who use the drug in isolation may be at risk for overdose. Obviously, individuals who are emotionally unstable or under the influence of other drugs may also be at risk for overdose from GHB.
With respect to the potential risk factors for individuals who chronically use GHB, an interesting study in the journal European Addiction Research investigated the risk factors for overdose in a small group of GHB abusers. Three groups of experienced abusers of GHB were compared regarding their risk for overdose. One group had never overdosed, one had experienced occasional overdose, and one group had experienced repeat or numerous overdoses. The entire sample (all three subgroups) also abused other drugs, including alcohol, amphetamines, ecstasy, ketamine, and cannabis.
The findings indicated that polydrug use was not associated with an increased risk for overdose on GHB, although the researchers did acknowledge that the potential to overdose is increased in anyone who uses multiple drugs. Because these individuals were experienced GHB users, they may have developed some internal protocol that decreased the risk of overdose when they are using GHB in combination with alcohol or some other drug.
In addition, individuals often reported using GHB to counteract the effects of stimulant drugs, such as ketamine or amphetamines. This may help explain the unusual finding of a decreased risk for overdose during polydrug abuse in this particular sample, as the central nervous system depressant effects of GHB would be diminished somewhat under the influence of stimulants.
Having used GHB more often or for longer periods of time was associated with an increased risk to overdose on the drug. Individuals who had repeat overdoses on GHB typically reported that when they overdosed, they took more GHB than they normally would due to external factors. It also appeared that overdoses occurred more often when the individual was alone compared to when they were with others. Most of the GHB use in this sample occurred at private parties. Thus, taking GHB in the company of friends may reduce the risk of overdose and may perhaps be a factor in reducing overdoses on multiple drugs, but will not eliminate the risk.
Treatment for GHB Overdose
Obviously, only trained medical personnel should administer formal treatments for any type of drug overdose. If someone is suspected of overdosing on GHB or any other drug, concerned individuals should immediately call 911. Keeping the individual upright and awake can be useful in some cases; however, even procedures such as CPR should only be administered by qualified individuals who have formal training.
The general approach to treating an individual who has overdosed on GHB includes the following:
- Get information regarding what types of drugs were taken from the person who overdosed (if possible), friends who were with the person, family members, or bystanders.
- Make sure that the individual can breathe due to the potential for respiratory suppression. Oxygen can be given, and if the individual is unconscious and/or not breathing, they can be intubated if needed.
- Fluids for hypotension and dehydration issues may be given.
- Any individual who has a change in mental status should have cardiac monitoring performed.
- Hospital personnel will administer intravenous fluids, glucose, thiamine, and other drugs that can assist with altered mental status and cardiac issues.
Any drug overdose is a serious issue. A person who overdoses on an illicit drug, such as GHB, most likely has a formal substance use disorder. Often, part of the treatment protocol for individuals who overdose on these drugs is a supportive approach to try and get the person to commit to formal substance use disorder treatment. Because there is a potential for an individual who has abused GHB to have developed physical dependence on the drug, it is also important that any individual attempting to quit using GHB be monitored closely by medical personnel for signs of withdrawal. Withdrawal symptoms from GHB can be potentially fatal due to the development of seizures in some individuals.
Formal treatment for GHB abuse typically includes a physician-supervised withdrawal management program, psychoeducation, and therapy (either group therapy, individual therapy, or both), family therapy, and participation in social support groups, such as 12-Step groups.
Many younger individuals are under the mistaken impression that recovery from a substance use disorder simply involves withdrawal management (medical detox). Nothing could be further from the truth. The individual must become involved in a formal substance use disorder treatment program that addresses the specific reasons that led to the substance abuse, helps the individual develop coping skills and different approaches to deal with stress that do not involve the use of drugs and alcohol, and helps the individual develop a long-term approach to living without use of drugs or alcohol.
You are not in this alone
Our Admissions Navigators are here to help you take back control of your life.